Alert archive / Montana / Red Flag Warnings in 2016
Red Flag Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at Sep 2, 2016, 3:18 AM MDT for 5 counties in Montana. It took effect at Sep 2, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2016, 3:18 AM MDT (09:18 UTC)
- In effect from
- Sep 2, 2016, 12:00 PM MDT
- Expired
- Sep 2, 2016, 9:16 PM MDT
- In force
- 9 hr
- Issued by
- NWS Glasgow, MT
Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 2855 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
729
WWUS85 KGGW 020918
RFWGGW
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
318 AM MDT FRI SEP 2 2016
MTZ136-137-022200-
/O.UPG.KGGW.FW.A.0001.160902T1800Z-160903T0600Z/
/O.NEW.KGGW.FW.W.0001.160902T1800Z-160903T0600Z/
THE LOWER MISSOURI RIVER BREAKS INCLUDING THE CHARLES M RUSSELL
NATIONAL WILDLIFE REFUGE-
SOUTHERN PETROLEUM AND SOUTHERN GARFIELD COUNTIES-
318 AM MDT FRI SEP 2 2016
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT...
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.
* IMPACTS: LOW HUMIDITIES AND A WIND SHIFT WITH A COLD FRONT WILL
CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS.
* AFFECTED AREA:
IN NORTHEAST MT...FIRE WEATHER ZONES 136 AND 137.
* COUNTIES AFFECTED:
IN CENTRAL MT...FERGUS.
IN NORTHEAST MT...GARFIELD...MCCONE...PETROLEUM...PHILLIPS
VALLEY.
* COLD FRONT: A COLD FRONT WILL MOVE THROUGH THE AREA THIS
AFTERNOON SWITCHING SOUTHWEST WINDS TO THE NORTHWEST.
* WIND: NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.
* HUMIDITY: AS LOW AS 19 PERCENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.&&
$$
HTTP://WEATHER.GOV/GLASGOW2 follow-up statements
600 WWUS85 KGGW 022037 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 237 PM MDT FRI SEP 2 2016 MTZ136-137-030600- /O.CON.KGGW.FW.W.0001.000000T0000Z-160903T0600Z/ THE LOWER MISSOURI RIVER BREAKS INCLUDING THE CHARLES M RUSSELL NATIONAL WILDLIFE REFUGE- SOUTHERN PETROLEUM AND SOUTHERN GARFIELD COUNTIES- 237 PM MDT FRI SEP 2 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * IMPACTS: LOW HUMIDITIES AND A WIND SHIFT WITH A COLD FRONT WILL CREATE ERRATIC FIRE BEHAVIOR WITH ANY NEW FIRE STARTS. EXPECT HUMIDITY TO RECOVER AFTER SUNSET TONIGHT. * AFFECTED AREA: IN NORTHEAST MT...FIRE WEATHER ZONES 136 AND 137. * COUNTIES AFFECTED: IN CENTRAL MT...FERGUS. IN NORTHEAST MT...GARFIELD...MCCONE...PETROLEUM...PHILLIPS AND VALLEY. * COLD FRONT: A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA THIS EVENING SWITCHING WEST WINDS TO THE NORTHWEST. * WIND: NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH. * HUMIDITY: AS LOW AS 18 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GLASGOW
832 WWUS85 KGGW 030316 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 916 PM MDT FRI SEP 2 2016 MTZ136-137-030430- /O.CAN.KGGW.FW.W.0001.000000T0000Z-160903T0600Z/ THE LOWER MISSOURI RIVER BREAKS INCLUDING THE CHARLES M RUSSELL NATIONAL WILDLIFE REFUGE- SOUTHERN PETROLEUM AND SOUTHERN GARFIELD COUNTIES- 916 PM MDT FRI SEP 2 2016 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED FLAG WARNING. TEMPERATURES ARE FALLING THIS EVENING ALLOWING FOR RECOVERING RELATIVE HUMIDITY READINGS. THUNDERSTORMS HAVE ALSO EXITED THE WARNING AREA AND THUS THE RISK FOR LIGHTNING HAS ALSO DIMINISHED. THEREFORE THE RED FLAG WARNING IS CANCELLED. $$ HTTP://WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Sep 1, 9:09 PM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, Sep 1, 9:09 PM MDT, 6 hours 9 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 909 PM MDT THU SEP 1 2016 .SHORT TERM...for northeast Montana...tonight through Sat... Update Updated thunderstorm coverage based on current trends. Added gusty winds and hail to the forecast due to the sounding suggesting the remote possibility of it. Proton Previous Discussion...Upper trough deepening over the Pacific Northwest this afternoon will continue to bring upper disturbances across Montana through this period. Models however continue struggle with where and when showers occur across the area. Tongue of instability has extended north across the eastern zones this afternoon thanks to a healthy south-southeast surface flow. This may aid in some thunderstorm development this evening over the central zones. Some of these may be on the strong side as they may move quickly and produce gusty winds. Confidence not optimum so will keep pops in the chance category with some of this in the form of virga. On Friday, some cooler air will seep into the western zones as the upper trough continues to drift east. Expect another hot day over the eastern zones where the mercury should top out in the mid 90s. A disturbance should develop Friday night and bring a risk of showers/thunderstorms. Saturday, cooler air filters in along with some clouds. Expect high temperatures in the 70s. TFJ .LONG TERM...Sat night through Thu... Made some adjustments to the most impactful period in the long term forecast - Saturday night through Tuesday - based on the latest model consensus regarding precip timing and amounts. Northeast Montana will find itself under the steady influence of the northern stream low pressure trough as a cold continental air mass holds sway over the region. This will set up the weather pattern for multiple periods of rain showers across northeast Montana. The unstable elements of the atmosphere will be far enough removed from the area to keep any chance of thunderstorms mostly confined to our far southeastern corner zones. Over this nearly 3-day period, between half and inch and one inch of rain is expected to accumulate across most northeast Montana locations. BMickelson The extended period will be noted as a progressive pattern of a series of trough waves with cooler temperatures and frequent periods of rain, much of it wetting. The extended period begins Saturday evening with Northeast Montana between a split trough. The northern wave will be a stacked, closed low centered over northern Saskatchewan moving away. The western trough will be an open wave over the Pacific Northwest. Flow aloft for our area will be west-southwesterly, with the distinct stationary boundary to the south. Therefore Sunday Tmax will run around 15F cooler than normal. The wet trough will swing through Montana Sunday and Monday to bring wetting and measurable rains to the area. The movement will nudge the cool boundary even farther south. The extensive cloud cover and cooler air will maintain temperatures close to those on Sunday through Tuesday. Monday night could see remnant isolated rain showers, but Tuesday there will be another follow-on wave that will bring additional showers through Wednesday or Thursday. The 00Z GFS shows an even larger, long-wave trough developing in the West that could bring more wetting rains and cool temperatures late in the week. The 12Z ECMWF does not show this pattern. However the 00Z ECMWF picked up this feature where before there was a ridge. So there is growing confidence that another wet wave will swing across the region late in the week. Templer && .AVIATION... VFR conditions are expected overnight. Scattered showers and perhaps a thunderstorm may lead to brief reductions in VSBY when passing directly over a terminal location. Light and variable winds will continue tonight, but may temporarily become gusty in and hear steadier shower activity. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for MTZ136-137. && weather.gov/glasgow
In the hours before
Local storm report, Sep 2, 1:26 AM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
126 AM MDT FRI SEP 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST 11 ENE ZORTMAN 47.96N 108.31W
09/01/2016 M60 MPH PHILLIPS MT MESONET
MESONET STATION MALTA 35S /MTMAL/.
&&
AEHThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:57 PM MDT | Special Weather Statement | GGW | Petroleum | 63 min |
Nearby
Red Flag Warnings in Montana, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.